Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS North Platte, NE

May 17, 2000Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2000, 8:34 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 8:34 PM CDT (01:34 UTC)
Expired
May 17, 2000, 9:15 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Garfield County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:05 PM CDTHail 0.75Burwell, NE
May 17, 9:05 PM CDTHail 0.75Ericson, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:15 PM CDTTornado WatchSPC5 hr
May 17, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
802 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180135
SVRLBF
NEC071-183-180215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
834 PM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ERICSON...OR ABOUT 18
  MILES EAST OF BURWELL...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER FARM AND RANGELAND OF...
  WESTERN WHEELER AND EASTERN GARFIELD COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING
FOR NORTH CENTRAL NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:23 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, May 17, 1:23 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
123 PM CDT WED MAY 17 2000

FORECAST CHALLENGE TO BE CONVECTION TONIGHT...AND WHEN RAIN WILL END
LATER ON. NGM HAS COME MORE INTO LINE WITH THE ETA THIS RUN ON
SURFACE LOW PLACEMENT OVER PAST THREE RUNS.  MODELS ALL DOING PRETTY
WELL WITH REGARD TO PLACEMENT AND STRENGTH OF SURFACE LOW COMPARED
WITH SURFACE ANALYSIS.  PREFER ETA FOR LOW LEVEL FEATURES DESPITE
SOME CONTAMINATION OF PRECIP FIELDS BY LOW LEVEL MOISTURE/FOG/DRIZZLE
THIS MORNING.

STILL AWAITING 18Z SOUNDING DATA TO COME INTO AWIPS.  FIGURE WE
SHOULD KNOW BY ZONE ISSUANCE TIME WHAT AREAS WILL BE UNDER THE GUN...
BUT IT LOOKS LIKE JUST OUR SOUTH AND EAST ZONES WILL BE IN THE
PRIMARY THREAT FOR ANY SEVERE WEATHER...BASED ON PREDICTED LOW
TRACK...AND THE EDGE OF THE CLOUD COVER.  COLD POOL ALOFT STAYS JUST
TO THE SOUTH AND EAST OF OUR CWA. (SO LOOK OUT HASTINGS AND OMAHA.)
WE WILL HAVE LOTS OF WRAP AROUND MOISTURE...AND CONSIDERING STRENGTH
OF UPPER LEVEL LOW...SOME CONVECTION COULD EASILY WRAP AROUND INTO
IT.  AREA OF SURFACE CONVERGENCE EXTENDS FROM SOUTHWEST TO NORTHEAST
ACROSS NEBRASKA...POOLING MOISTURE WITH DEWPOINTS IN THE LOW TO MID
60S. WARM FRONT REMAINS SOUTH OF THE CLOUD SHIELD ALONG THE NEBRASKA
KANSAS BORDER.  BEST TIMING FOR LBF TO BBW FOR STORMS LOOKS LIKE
AROUND 00Z TONIGHT.  STRATIFORM RAIN/SHOWERS BEGINNING BETWEEN 7 PM
AND MIDNIGHT IN WRAP AROUND OVER THE REST OF THE CWA LINGER THROUGH
00Z FRI. CURRENT DEWPOINTS ARE MUCH HIGHER THAN GUIDANCE THOUGHT THEY
WOULD BE...SO WILL BUMP UP TONIGHT/S LOWS A LITTLE.  DO NOT THINK
TEMPERATURES TOMORROW WILL HAVE MUCH OF A DIURNAL RANGE AND CONCUR
WITH FWC/FAN NUMBERS.

WILL MONITOR NORTHERN HALF OF CWA FOR POSSIBLE WIND ADVISORY.  LBF
AREA WILL BE CLOSE ENOUGH TO THE LOW THAT WE WILL REMAIN BELOW
ADVISORY CRITERIA UNTIL AFTER 00Z...BUT MAY BE NEEDED BY MIDNIGHT.
LOOKS LIKE IT WILL DEFINITELY BE NEEDED BY THURSDAY MORNING OVER
MOST OF CWA IF 30 AGL WINDS REACH FORECAST SPEEDS OF 45 TO 50KTS ON
BACK SIDE OF SYSTEM.

GOOD SUBSIDENCE BEHIND THE SYSTEM SHOULD CLEAR THINGS OUT THURSDAY
NIGHT ENOUGH FOR LOWS TO REACH GUIDANCE NUMBERS.

EXTENDED...MRF NOT LOOKING QUITE CONSISTENT AS PREVIOUS RUNS.  COLD
FRONT TO CROSS THE STATE MONDAY NIGHT THROUGH TUESDAY...BUT MRF
DOESNT CRANK OUT ANY PRECIP FOR US WITH IT...AND KEEPS TEMPERATURES
UNIFORM FROM MONDAY TO TUESDAY IN SOUTHERN ZONES. CONFIDENCE IS
LOW. WILL USE PERSISTENCE FOR THE WEEKEND FORECAST...AND LEAVE
MONDAY DRY FOR NOW.

.LBF...NONE.

SLM

In the hours before

Local storm report, May 17, 7:22 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
722 PM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    5 S BRADY                 NE   TORNADO
05/17/00   LINCOLN                        MOVED JUST WEST.

0532 PM    5 W BRADY                 NE   2.75 INCH HAIL
05/17/00   LINCOLN

0430 PM    PAXTON                    NE   .88 INCH HAIL
05/17/00   KEITH

0450 PM    7 WNW TRYON               NE   .88 INCH HAIL
05/17/00   MCPHERSON

0437 PM    1 W CALLAWAY              NE   1.75 INCH HAIL
05/17/00   CUSTER

0430 PM    TRYON                     NE   .75 INCH HAIL
05/17/00   MCPHERSON

0435 PM    15 ESE WELLFLEET          NE   2.00 INCH HAIL
05/17/00   LINCOLN

0450 PM    2 S MAXWELL               NE   .75 INCH HAIL
05/17/00   LINCOLN

0425 PM    8 S SUTHERLAND            NE   .88 INCH HAIL
05/17/00   LINCOLN

0355 PM    10 N ELSIE                NE   1.75 INCH HAIL
05/17/00   PERKINS

0405 PM    7 SE PAXTON               NE   .75 INCH HAIL
05/17/00   KEITH

0512 PM    9 SSW MERNA               NE   .75 INCH HAIL
05/17/00   CUSTER

0525 PM    12 NNW HAYES CENTER       NE   .88 INCH HAIL
05/17/00   HAYES

0335 PM    9 SSE WALLACE             NE   1.00 INCH HAIL
05/17/00   LINCOLN

0345 PM    WALLACE                   NE   1.75 INCH HAIL
05/17/00   LINCOLN

0348 PM    5 E WALLACE               NE   TORNADO
05/17/00   LINCOLN                        BRIEF TOUCHDOWN

0348 PM    5 E WALLACE               NE   1.50 INCH HAIL
05/17/00   LINCOLN

0340 PM    12 S STOCKVILLE           NE   1.00 INCH HAIL
05/17/00   FRONTIER

0320 PM    6 SSW ELSIE               NE   .88 INCH HAIL
05/17/00   PERKINS

0330 PM    GRAINTON                  NE   1.75 INCH HAIL
05/17/00   PERKINS

0635 PM    15 NE NORTH PLATTE        NE   1.00 INCH HAIL
05/17/00   LINCOLN

0640 PM    5 W STAPLETON             NE   1.00 INCH HAIL
05/17/00   LOGAN

0540 PM    MAXWELL                   NE   TORNADO
05/17/00   LINCOLN                        SEVERAL HOMES DAMAGED

0540 PM    1 S HERSHEY               NE   WIND DAMAGE
05/17/00   LINCOLN                        SEVERAL CARS BLOWN OFF
                                          INTERSTATE 80

0610 PM    4 N COMSTOCK              NE   1.00 INCH HAIL
05/17/00   CUSTER

0611 PM    COMSTOCK                  NE   1.00 INCH HAIL
05/17/00   CUSTER

0700 PM    3 E NORTH PLATTE          NE   1.75 INCH HAIL
05/17/00   LINCOLN

0706 PM    2 S MAXWELL       x        NE   60  MPH TSTM WIND GUST
05/17/00   LINCOLN

0700 PM    STAPLETON                 NE   1.00 INCH HAIL
05/17/00   LOGAN

TLK
Local storm report, May 17, 8:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
808 PM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 SSE HERSHEY             NE   1.00 INCH HAIL
05/17/00   LINCOLN

0522 PM    MAXWELL                   NE   1.00 INCH HAIL
05/17/00   LINCOLN

0525 PM    5 S BRADY                 NE   1.75 INCH HAIL
05/17/00   LINCOLN

0433 PM    5 ENE CURTIS              NE   .75 INCH HAIL
05/17/00   FRONTIER

0610 PM    10 NNW SUTHERLAND         NE   .75 INCH HAIL
05/17/00   LINCOLN

0615 PM    7 NE PAXTON               NE   .75 INCH HAIL
05/17/00   KEITH

0730 PM    BROKEN BOW                NE   .75 INCH HAIL
05/17/00   CUSTER
Local storm report, May 17, 8:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
811 PM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....'

0615 PM    4 SE TAYLOR               NE   .75 INCH HAIL
05/17/00   LOUP

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.